by Neil Bauman, Ph.D.

A firefighter wrote:

I am a 42 year old man. I was driving today at 10:00 AM and all of a sudden I felt like I was in a plane changing altitudes. I waited for my ears to pop like they usually do, but they didn’t, and I realized quickly that I had a dramatic loss of hearing in my right ear. I tried to find a physician, but to no avail. At about 2:00 PM I went to an audiologist and she confirmed my fears that I had a dramatic sudden hearing loss in my right ear. I finally got to an ENT and she said that I should start on steroids right away. I am a firefighter and within the past week got the N1H1 (swine flu) vaccine. Could this be a possible cause?

That was quite the unexpected experience, wasn’t it? They don’t call it sudden hearing loss for no reason!

If your hearing loss is thought to be caused by a virus, some doctors prescribe drugs such as Methotrexate (Rheumatrex) or Oseltamivir (Tamiflu) along with the steroid Prednisone. Sometimes these drugs work and sometimes they don’t, but you might think it worth a try.

No one seems to mention it, but sudden hearing loss can and does occur in some people from taking viral vaccines. I have received two such reports in the past few years. One boy lost significant hearing after getting a flu shot, while a girl’s hearing suddenly dropped 30 dB one week to the day after receiving her flu shot.

To be sure, these were not swine flu shots, but it seems that flu viruses can get into the inner ear and cause sudden hearing loss. I don’t see why the swine flu should be any different.

I wouldn’t be surprised if, in your case, the swine flu virus was the culprit, unless you have had a cold, other virus or flu in the past week or so.

To learn which drugs are (or can be) ototoxic, see “Ototoxic Drugs Exposed“. This book contains information on the ototoxicity of 763 drugs, 30 herbs and 148 chemicals.